Colorado, 2003

Heavy Rain in Colorado, September 5, 2003

September 5, 2003 · NWS GJT · 1 event in 1 county or zone

75 of an inch of rain fell in 20 minutes and resulted in minor flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

0.75 of an inch of rain fell in 20 minutes and resulted in minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 5, 1:15 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 5, 1:15 PM MST, 3 hours 5 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MDT FRI SEP 5 2003

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS INCREASING THIS
AFTERNOON WITH NUMEROUS SHOWERS IN THE HIGH COUNTRY...AND THIS TREND
WILL PEAK THIS EVENING.  SLOW MOVING UPPER LEVEL TROUGH AXIS WILL BE
OVER EASTERN UTAH TONIGHT...AND GRADUALLY SHIFT OVER WESTERN COLORADO
ON SATURDAY. THIS TROUGH PROVIDING WEAK ASCENT IN A MOIST UNSTABLE
ENVIRONMENT. SLOW MOVING NATURE OF STORMS WILL PRODUCE LOCAL HEAVY
RAINFALL.  BUT PRECIPITABLE WATER CONTENT IS ABOVE NORMAL...BUT NOT
VERY HIGH (ONLY ABOUT ONE INCH)...AND SURFACE DEW POINTS HAVE
GENERALLY BEEN IN THE UPPER 40S. ONE OUTFLOW BOUNDARY HAS BEEN NOTED
EARLIER FROM A STORM OVER THE UNCOMPAHGRE PLATEAU...SUGGESTING THAT
THE SUBCLOUD ENVIRONMENT IS RELATIVELY DRY.  HAVE ELECTED NOT TO
ISSUE ANY FLASH FLOOD WATCHES...BUT WOULD NOT BE SURPRISED IF URBAN
AND/OR SMALL STREAM FLOOD ADVISORIES WILL BE NEEDED FROM LOCALLY
HEAVY SHOWERS.  THUNDER WILL DECREASE OVERNIGHT...BUT SCATTERED
SHOWERS WILL BE ONGOING THROUGH THE NIGHT AS TROUGH AXIS WILL BE
OVERHEAD.

FLOW ALOFT WILL BE DIFFLUENT WITH SHORT WAVE ENERGY CONTINUING TO
MOVE THROUGH THE TROUGH AXIS...AND JET ENERGY NOSING ON THE BACK
SIDE OF TROUGH.  THESE FACTORS WILL CONTINUE TO PROVIDE ASCENT IN AN
MOIST UNSTABLE ENVIRONMENT...THEREFORE SHOWERS WILL BE LIKELY IN
THE HIGH COUNTRY ONCE AGAIN WITH HEAVY RAIN POSSIBLE.  ACCEPT THE
MORE PROGRESSIVE GFS MODEL SOLUTION WITH LESS AMPLITUDE GIVEN
UPSTREAM ENERGY...THEREFORE DRIER AIR IN LIGHT WESTERLY FLOW
WILL REACH THE FORECAST AREA.  THIS RESULTS IN A GRADUAL DECREASE OF
PRECIPITABLE WATER...AND RESULTING IN SOME STABILIZATION.  BUT EXPECT
ISOLATED TO SCATTERED SHOWERS TO PERSIST THROUGH SATURDAY NIGHT.
FRISBIE

SUNDAY...BLOCKING UPPER HIGH OVER THE CENTRAL PLAINS WILL KEEP
ENERGY AND MOISTURE FROM MOVING OUT OF FORECAST AREA...WITH DEFINED
DEFORMATION ZONE OVER THE EASTERN COLORADO.  S/W RIDGE APPROACHING
FROM THE WEST WILL STABILIZE/DRY THINGS OUT IN EASTERN UTAH BY LATE
IN THE DAY.

MONDAY THROUGH WEDNESDAY...UPPER LEVEL WAVE OVER ERN COLORADO
FINALLY WEAKENS AND SHIFTS EAST MONDAY AS LONG-WAVE TROUGH ENTERS
THE PACIFIC NORTHWEST. A SOUTHWEST FLOW WILL DEVELOP ACROSS THE
AREA WITH A DRIER AIR MASS IN PLACE. OUTSIDE OF ISOLD DIURNAL
CONVECTION IN THE MOUNTAINS...SEE NO SIGNF POTENTIAL FOR SHOWERS AND
THUNDERSTORMS MONDAY AND TUESDAY. SECONDARY PACIFIC ENERGY
RE-INFORCES LONG-WAVE PATTERN ACROSS THE WESTERN CONUS TUESDAY AND
WEDNESDAY...WITH BROAD LONG-WAVE TROUGH FORECAST TO PUSH ACROSS THE
FORECAST AREA WEDNESDAY. BLEND OF ECMWF AND GFS MODELS SUGGEST THE
CHANCE OF PRECIPITATION WEDNESDAY. TEMPERATURES WILL COOL WITH
TROUGH PASSAGE MID WEEK...BUT TROUGH IS NOT AS DEEP AND COLD AS
EARLIER FORECASTS POINTED OUT.  DJN.83

THURSDAY AND FRIDAY...A LONGWAVE TROUGH IS PROGGED TO MOVE
ACROSS THE FORECAST AREA DURING THE PERIOD. LATEST MODEL RUNS
APPEAR TO TRENDING TOWARD A MORE PROGRESSIVE TROUGH WHICH WOULD
RESULT IN A DRIER NORTHWEST ACROSS THE AREA THURSDAY AND FRIDAY.
WILL RAISE TEMPERATURES A LITTLE AND CUT BACK ON POPS FOR THE
VALLEYS. LOW CONFIDENCE THIS FAR OUT WITH MORE TIMING ADJUSTMENTS
LIKELY BY THE MODELS. LINDQUIST

.GJT...NONE.
Hazardous weather outlook, Sep 5, 4:45 AM MST, 11 hours 35 minutes before
COZ001>014-017>023-UTZ022>025-027>029-061145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI SEP 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR OVER MUCH OF
EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND TONIGHT.
THE THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON AND THEN DRIFT OVER THE VALLEYS BY THIS EVENING.
THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL...GUSTY WINDS TO NEAR 40 MPH AND SMALL HAIL UP TO 1/2
INCH IN DIAMETER.

THE LOCALLY HEAVY RAINFALL OVER PORTIONS OF SOUTHWEST COLORADO MAY
CAUSE SUDDEN RISES OF NORMALLY DRY CREEKS...SMALL STREAMS AND
ARROYOS. MINOR STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK
SLIDES ARE POSSIBLE...ESPECIALLY OVER THE SAN JUAN MOUNTAINS NEAR
TELLURIDE AND OVER THE MISSIONARY RIDGE BURN SITE NORTHEAST OF
DURANGO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS WILL CONTINUE ON SATURDAY...BEFORE
DRIER CONDITIONS SPREAD OVER THE AREA FROM WEST TO EAST ON
SUNDAY. THE DRIER CONDITIONS ARE EXPECTED TO PERSIST THROUGH
TUESDAY...WITH ANOTHER ROUND OF LATE DAY THUNDERSTORMS MOVING BACK
INTO THE REGION WEDNESDAY AND CONTINUING ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAIN AS SOON AS POSSIBLE.

COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Montrose

When
September 5, 4:20 PM MST to 4:40 PM MST
Where
Montrose County, 7 mi SE of Montrose
Reported by
TRAINED SPOTTER
Coordinates
38.402, -108.269 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371954.